Kentucky, 2004

Damaging Winds in Kentucky, July 22, 2004

July 22, 2004 · NWS LMK · 11 events in 6 counties and zones

11 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 22, 2:15 PM EST, 45 minutes earlier.

Area forecast discussion, Jul 22, 2:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT THU JUL 22 2004

.SHORT TERM (TONIGHT THROUGH SUNDAY)

IMMEDIATE THREAT IS STORM DEVELOPMENT TO OUR NORTHWEST LATE THIS
AFTERNOON. RADAR/SATELLITE SHOWING MAIN CONVECTION OVER CENTRAL
ILLINOIS. THIS SHOULD TRACK EAST FOR A FEW HOURS BEFORE POSSIBLY
TURNING SOUTHEAST AND CLIPPING THE NORTHEAST PART OF THE CWFA. OF
ADDITIONAL CONCERN HOWEVER IS NEW DEVELOPMENT AROUND 19Z IN
SOUTHEAST ILLINOIS WHICH WILL LIKELY AFFECT NORTHERN PORTIONS OF THE
CWFA THIS EVENING. END RESULT IS TO HAVE STORMS IN THE FORECAST
TONIGHT. WITH PWAT APPROACHING TWO INCHES WILL MENTION HEAVY RAIN.

COLD FRONT PUSHES THROUGH FROM NORTH TO SOUTH FRIDAY BRINGING
ADDITIONAL THUNDERSTORM CHANCES ALONG WITH IT. SHOWERS AND STORMS
SHOULD THEN MOVE JUST SOUTH OF KENTUCKY FRIDAY EVENING WITH DRY
WEATHER FOR THE WEEKEND AS HIGH PRESSURE BUILDS IN FROM THE
NORTH...THOUGH WILL HAVE TO KEEP AN EYE ON A SHALLOW TROF STRETCHING
FROM THE GULF TO THE MID-ATLANTIC COAST.

.EXTENDED DISCUSSION (SUNDAY NIGHT THROUGH THURSDAY)...

UPPER AIR PATTERN AT THE BEGINNING OF THE EXTENDED FORECAST WILL
FEATURE A TROUGH ACROSS THE NORTH CENTRAL PORTION OF THE UNITED
STATES AND HIGH PRESSURE ACROSS THE GREAT LAKES. ALTHOUGH THIS HIGH
PRESSURE WILL MAINTAIN NORTH WINDS ACROSS THE LOWER OHIO
VALLEY...SOUTHWEST FLOW ALOFT TO THE EAST SIDE OF THE UPPER TROUGH
WILL BRING PERIODS OF MID LEVEL CLOUDINESS MONDAY THROUGH WEDNESDAY
AS MID LEVEL MOISTURE OVERRUNS COOLER AIR AT THE SURFACE. SEVERAL
DIFFICULT TO TIME UPPER AIR FEATURES WILL MOVE NORTHEAST ACROSS THE
REGION MONDAY AND TUESDAY. HAVE PLACED A CHANCE OF CONVECTION FOR
THIS PERIOD THROUGH TUESDAY NIGHT. BY WEDNESDAY...AN UPPER LEVEL LOW
WILL BEGIN TO CLOSE OFF ACROSS THE WESTERN GREAT LAKES. THIS WILL
BRING SEASONABLY COOL TEMPERATURES WEDNESDAY AND THURSDAY.

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&

13/JSD
Hazardous weather outlook, Jul 22, 11:43 AM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1243 PM EDT THU JUL 22 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-230900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
419 AM EDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE VERY MOIST
AND UNSTABLE AIR OVER CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA
THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS NORTH OF A LINE FROM MADISON INDIANA...TO
LOUISVILLE...TO JASPER INDIANA. A FEW DAMAGING WIND GUSTS AND
MARGINALLY SEVERE HAIL WILL BE THE MAIN THREATS.

HEAT INDEX READINGS OF UP TO 100 TO 105 ARE LIKELY THIS AFTERNOON,
ESPECIALLY IN THE URBAN AREAS. CAUTION SHOULD BE EXERCISED BY
THOSE OUTSIDE FOR PROLONGED PERIODS OF TIME. REMEMBER TO DRINK
PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE IN THE AREA AGAIN ON FRIDAY AS A COLD FRONT
DROPS SOUTH ACROSS OUR REGION. ALTHOUGH THESE STORMS ARE NOT
EXPECTED TO BE SEVERE, GUSTY WINDS, LIGHTNING AND HEAVY RAIN COULD
ACCOMPANY THE STORMS. SCATTERED THUNDEERSTORMS ARE ALSO EXPECTED TO
DEVELOP MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING.

The radar

The Louisville radar (KLVX), 11 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
July 22, 3:00 PM EST
Where
Meade County, 5 mi E of Brandenburg
Measured
55 kt (63 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.000, -86.067

Several large trees were downed.

Thunderstorm Wind, Hardin

When
July 22, 3:15 PM EST
Where
Hardin County, Ft Knox
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.900, -85.967

Power lines were blown down.

Thunderstorm Wind, Jefferson

When
July 22, 3:55 PM EST
Where
Jefferson County, Valley Station
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.117, -85.867

Trees were downed in the Stonestreet Road area. Some of the trees were blown on to power lines. Electricity was out to about 6000 customers.

Thunderstorm Wind, Hardin

When
July 22, 4:00 PM EST
Where
Hardin County, Elizabeth Town
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -85.867

Several trees were blown down along Interstate 65. Three lanes of traffic were briefly blocked.

Thunderstorm Wind, Hardin

When
July 22, 4:20 PM EST
Where
Hardin County, Elizabeth Town
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -85.867

Several trees were blown down across the Bluegrass Parkway.

Thunderstorm Wind, Larue

When
July 22, 4:30 PM EST
Where
Larue County, Hodgenville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -85.750

Several trees were blown down.

Thunderstorm Wind, Meade

When
July 22, 5:00 PM EST
Where
Meade County, Battletown
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.067, -86.300

A spotter estimated a 60 mph wind gust.

Thunderstorm Wind, Jefferson

When
July 22, 5:47 PM EST
Where
Jefferson County, Valley Station
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.117, -85.867

Trees and power lines were blown down.

Thunderstorm Wind, Bullitt

When
July 22, 5:50 PM EST
Where
Bullitt County, Shepherdsville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -85.717

Trees and power lines were blown down.

Thunderstorm Wind, Ohio

When
July 22, 5:50 PM EST
Where
Ohio County, Dundee
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -86.783

Trees were blown down.

Thunderstorm Wind, Hardin

When
July 22, 5:55 PM EST
Where
Hardin County, Elizabeth Town
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -85.867

Power lines were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417054, 5417056, 5417055, 5417064, 5417057, 5417058, 5417059, 5417060, 5417061, 5417062, 5417063.